Birth Control Withdrawal

Patient

Q: I recently stopped taking birth control and I've been bloated, gassy, having headaches,cramps, mood swings, and my period is late. I took 3 pregnancy tests throughout the month and they have all been negative. I stopped midway of my second pack and had a withdrawal bleed around the 3rd of September. Are these the usual symptoms from withdrawing from Birth Control ? and what can I do to help balance my hormones back out ?

Symptoms:  Bloating all month, Gas, Constipation for 3 weeks, Headaches, Leg aches, mood swings, cramps
Doctor

A:   Thank you for your question. Oral contraceptive medication normally contains synthetic hormone analogs similar to the natural reproductive hormones produced by the ovaries. These exogenous hormones in oral contraceptives work by inhibiting ovulation thereby protecting against pregnancy. When oral contraceptives are suddenly stopped, such as in your case. you can experience hormonal fluctuations which can lead to symptoms similar to yours. Given the fact that you have had several negative pregnancy tests it likely that your symptoms may not be due to pregnancy. It is possible that you could also be experiencing the symptoms of a bacterial or viral infection unrelated to withdrawal from birth control. Given the fact that these symptoms have been affecting you for 3 weeks we recommend that you follow up with your doctor for a full examination. Your doctor may need to conduct a pelvic exam, ultrasound along with pregnancy testing to be certain that you are not pregnant. Please seek medical attention as soon as you can.

Thank you for consulting AskTheDoctor.com

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews